Alert archive / Alaska / Blizzard Watches in 2007

Blizzard Watch 4, NWS Anchorage, AK

January 15, 2007

NWS Anchorage, AK issued this blizzard watch at Jan 15, 2007, 8:35 AM AKST. It took effect at Jan 16, 2007, 9:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2007, 8:35 AM AKST (17:35 UTC)
In effect from
Jan 16, 2007, 9:00 AM AKST
Expired
Jan 16, 2007, 5:24 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 152235
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
135 PM AST MON JAN 15 2007

...BLIZZARD CONDITIONS POSSIBLE FROM THE WESTERN CAPES TO THE
PRIBILOF ISLANDS...

.A STRONG LOW PRESSURE SYSTEM SOUTH OF ADAK TO PUSH A FRONT INTO
THE BERING SEA TONIGHT. WINDS WILL INCREASE OVER THE BERING SEA AS
THE FRONT RUNS INTO COLDER AIR AND SLOWS IT DOWN. COMBINED WITH
THESE WINDS AND PRECIPITATION...BLIZZARD CONDITIONS WILL BE
POSSIBLE OVER THE WESTERN CAPES AND LIKELY OVER THE PRIBILOF
ISLANDS.

AKZ195-161400-
/X.NEW.PAFC.BZ.W.0008.070116T0900Z-070117T0100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
135 PM AST MON JAN 15 2007

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AST
TUESDAY. 

EASTERLY WINDS OF 20 TO 35 MPH WILL INCREASE TO 40 TO 50 MPH LATER
TONIGHT. COMBINED WITH PRECIPITATION FROM AN APPROACHING FRONTAL
SYSTEM...WILL MAKE FOR BLIZZARD CONDITIONS STARTING LATER TONIGHT
AND REMAINING THROUGH TOMORROW. WINDS WILL BEGIN TO DIMINISH IN
THE AFTERNOON TOMORROW LIKELY ALLOWING BLIZZARD CONDITIONS TO
LESSEN. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ161-161400-
/X.NEW.PAFC.BZ.A.0004.070116T1800Z-070117T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
135 PM AST MON JAN 15 2007

...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING FROM DILLINGHAM WESTWARD...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. 

EASTERLY WINDS ARE ANTICIPATED TO INCREASE TO 15 TO 30 MPH
TOMORROW MORNING AND REMAIN THROUGH THE EVENING. THESE WINDS
COMBINED WITH PRECIPITATION FROM AN APPROACHING FRONTAL
SYSTEM...MAY CREATE BLIZZARD CONDITIONS FOR AREAS FROM DILLINGHAM
WEST TOMORROW. THE WINDS AND PRECIPITATION WILL LIKELY LESSEN TOMORROW
EVENING AS THE FRONT PASSES THE AREA.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
2 follow-up statements
000 
WWAK42 PAFC 152248 CCA
WSWALU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
146 PM AST MON JAN 15 2007

...BLIZZARD CONDITIONS POSSIBLE FROM THE WESTERN CAPES TO THE
PRIBILOF ISLANDS...

.A STRONG LOW PRESSURE SYSTEM SOUTH OF ADAK TO PUSH A FRONT INTO
THE BERING SEA TONIGHT. WINDS WILL INCREASE OVER THE BERING SEA AS
THE FRONT RUNS INTO COLDER AIR AND SLOWS IT DOWN. COMBINED WITH
THESE WINDS AND PRECIPITATION...BLIZZARD CONDITIONS WILL BE
POSSIBLE OVER THE WESTERN CAPES AND LIKELY OVER THE PRIBILOF
ISLANDS.

AKZ195-161430-
/X.NEW.PAFC.BZ.W.0008.070116T0900Z-070117T0100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
146 PM AST MON JAN 15 2007

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AST
TUESDAY. 

EASTERLY WINDS OF 20 TO 35 MPH WILL INCREASE TO 40 TO 50 MPH LATER
TONIGHT. COMBINED WITH PRECIPITATION FROM AN APPROACHING FRONTAL
SYSTEM...WILL MAKE FOR BLIZZARD CONDITIONS STARTING LATER TONIGHT
AND REMAINING THROUGH TOMORROW. WINDS WILL BEGIN TO DIMINISH IN
THE AFTERNOON TOMORROW LIKELY ALLOWING BLIZZARD CONDITIONS TO
LESSEN. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ161-161430-
/X.COR.PAFC.BZ.A.0004.070116T1800Z-070117T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
146 PM AST MON JAN 15 2007

...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING FROM DILLINGHAM WESTWARD...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. 

EASTERLY WINDS ARE ANTICIPATED TO INCREASE TO 25 TO 40 MPH WITH
HIGHER GUSTS TO 50 MPH TOMORROW MORNING AND REMAIN THROUGH THE
EVENING. THESE WINDS COMBINED WITH PRECIPITATION FROM AN
APPROACHING FRONTAL SYSTEM...MAY CREATE BLIZZARD CONDITIONS FOR
AREAS FROM DILLINGHAM WEST TOMORROW. THE WINDS AND PRECIPITATION
WILL LIKELY LESSEN TOMORROW EVENING AS THE FRONT PASSES THE AREA.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWAK42 PAFC 161424
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
524 AM AST TUE JAN 16 2007

...BLIZZARD CONDITIONS POSSIBLE FROM THE WESTERN CAPES TO THE
PRIBILOF ISLANDS...

.A STRONG LOW PRESSURE SYSTEM IS APPROACHING ADAK ISLAND THIS
MORNING WITH THE ASSOCIATED FRONTAL BOUNDARY EXTENDING NORTH AND
EAST INTO THE EASTERN BERING SEA. STRONG WINDS AHEAD OF THE FRONT
COUPLED WITH COLD TEMPERATURES AND ABUNDANT MOISTURE ARE PRODUCING
BLIZZARD CONDITIONS OVER THE PRIBILOF ISLANDS EARLY THIS MORNING.
AS THE FRONT APPROACHES BRISTOL BAY...WE ARE ANTICIPATING BLIZZARD
CONDITIONS OVER THE WESTERN CAPES AND AHKLUN MOUNTAINS NORTH AND
WEST OF DILLINGHAM. THESE CONDITIONS ARE EXPECTED AT BOTH LOCATIONS
THROUGH THIS AFTERNOON.

AKZ161-170100-
/X.UPG.PAFC.BZ.A.0004.070116T1800Z-070117T0600Z/
/X.EXB.PAFC.BZ.W.0008.070116T1500Z-070117T0100Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
524 AM AST TUE JAN 16 2007

...BLIZZARD WARNING IN EFFECT UNTIL 4 PM AST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 4 PM AST THIS AFTERNOON. THE
BLIZZARD WATCH IS NO LONGER IN EFFECT. 

EASTERLY WINDS ARE INCREASING OVER THE WESTERN CAPES EARLY THIS
MORNING AHEAD OF THE APPROACHING FRONTAL BOUNDARY. WINDS WILL
INCREASE TO 35 TO 50 MPH ALONG THE WESTERN CAPES AND THROUGH
CHANNELED TERRAIN IN THE AHKLUN MOUNTAINS. IN ADDITION...HEAVY
SNOW WILL BEGIN FALLING WITH 4 TO 8 INCHES POSSIBLE THROUGH THIS
EVENING IN THE WARNED AREA. AS THE FRONT PASSES THROUGH IN THE
AFTERNOON, WINDS WILL DIMINISH AND BECOMING MORE SOUTHEASTERLY.
TEMPERATURES WILL ALSO RISE ALONG THE COAST TO THE MID 30S
BRINGING AN END TO THE THREAT OF BLOWING SNOW.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ195-170100-
/X.CON.PAFC.BZ.W.0008.000000T0000Z-070117T0100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
524 AM AST TUE JAN 16 2007

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AST THIS
AFTERNOON...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AST THIS
AFTERNOON. 

NORTHEASTERLY WINDS INCREASED OVERNIGHT TO 45 TO 60 MPH ACROSS THE
PRIBILOF ISLANDS AHEAD OF A STRONG APPROACHING FRONTAL BOUNDARY. THE
FRONT IS SLOWING DOWN AS IT ENCOUNTERS COLDER AIR TO THE NORTH
WHICH WILL PROLONG THE BLIZZARD CONDITIONS THROUGH THIS AFTERNOON.
SNOW WILL TAPER OFF TO SHOWERS AND MAY BEGIN MIXING WITH RAIN IN
THE AFTERNOON AS WARMER AIR SOUTH OF THE FRONT SPREADS ACROSS THE
PRIBILOFS BRINGING AN END TO THE BLIZZARD CONDITIONS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 15, 12:00 AM AKST, 8 hours 35 minutes earlier.

Area forecast discussion, Jan 15, 12:00 AM AKST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST MON JAN 15 2007

.DISCUSSION...

MODELS IN GENERALLY GOOD SYNOPTIC AGREEMENT OUT THROUGH 60 HOURS.
GFS PREFERRED MODEL DUE ITS BETTER HANDLING OF MULTIPLE SMALL LOW
CENTERS OVER BERING SEA BEGINNING AT 36 HOURS.

AS OF 12Z...UPPER LEVELS ARE CHARACTERIZED BY A DEEP TROUGH FROM
BARROW TO THE SOUTHERN GULF AND BY A A FLAT NOSED RIDGE EXTENDING OUT
OF THE NORTH PACIFIC AND ACROSS THE EASTERN BERING SEA. DEVELOPING
H514 LOW NEAR 48N 177E WILL ALSO BE A PLAYER. BY 18Z TUE...UPPER LEVEL
TROUGH IS PROGGED TO HAVE RECEDED BACK UP INTO CHUKCHI SEA. RIDGE HAS
SHIFTED OVER MAINLAND ALASKA. AND A WELL DEVELOPED CUT OFF H506 LOW IS
ANCHORED OVER ADAK...AND REMAINS SO THROUGH 72 HOURS.

AT THE SFC...ALL MODELS STRUGGLING TO RESOLVE THE RESIDUAL LOW NEAR
PRINCE WILLIAM SOUND. BEST GUESS IS THAT THIS FEATURE WILL GRADUALLY
DISSOLVE INTO THE FAMILIAR NORTH GULF COAST TROUGH BY THIS EVENING.
TROUGH ITSELF DISSIPATES BY TUE MORNING. EXPECT CONTINUED GUSTY
NORTHWEST TO NORTHEAST WINDS THROUGH CHANNELED AREAS FROM WHITTIER TO
TO THE COPPER RIVER DELTA THROUGH TONIGHT. PRECIP WILL END BY LATE
THIS AFTERNOON. BLOWING SNOW AND REDUCED VISIBILITIES STILL AN ISSUE
FOR THOMPSON PASS THROUGH THIS MORNING.

BROAD STRATOCUMULUS DECK ACROSS SOUTHWEST ALASKA CONTINUES TO
GRADUALLY EXPAND. INFLUENCE OF UPPER LEVEL TROUGH IS ENOUGH TO PRODUCE
SPORADIC PERIODS OF SNOW BUT LITTLE ACCUMULATION IS EXPECTED.
PATTERN SHOULD PERSIST THROUGH MONDAY EVENING. GUSTY EAST WINDS IN
ADVANCE OF OCCLUDED FRONT EARLY TUESDAY SHOULD TEMPORARILY SCOUR OUT
THE AREA BEFORE NEXT JOLT OF PRECIP ARRIVES TUESDAY NIGHT.

PER THE GFS...THE LARGE 980 MB LOW 500 NM SOUTH OF ADAK WILL BECOME A
974 MB LOW APPROX 75 NM NORTH OF ATKA TUE NIGHT AND A COMPLEX LOW
CENTERED NEAR SAINT PAUL WED NIGHT. THE LOW THEN REMAINS NEARLY
STATIONARY THROUGH FRI AFTERNOON AS IT GRADUALLY WEAKENS TO 990 MB.

ASSOCIATED OCCLUDED FRONT WILL REACH THE CENTRAL ALEUTIANS THIS
MORNING...EASTERN ALEUTIANS AND PRIBILOFS THIS AFTERNOON... AND THE
ALASKA PENINSULA TONIGHT. THE FRONT IS EXPECTED TO WEAKEN
SUBSTANTIALLY AS IT MOVES ONSHORE TUE AFTERNOON. MAX GALES ALONG AND
IN ADVANCE OF THE FRONT. ALSO AMPLE PRECIPITATION IMMEDIATELY ALONG
THE FRONT. PRECIP FALLING AS A MIXTURE OF RAIN AND SNOW IMMEDIATELY
ALONG THE FRONT. SNOW SHOWERS IN THE WAKE OF THE FRONT.

LOOKING TOWARDS THE HORIZON...THE POTENTIAL DEVELOPMENT OF A TRIPLE
POINT LOW ALONG THE ABOVE MENTIONED OCCLUDED FRONT WILL BE THE ISSUE.
BEST GUESS AT THIS TIME IS THAT LOW WILL DEVELOP ALONG THE FRONT
AROUND 45N 155W SOMETIME TUE NIGHT. POTENTIAL FOR LOW TO TRACK DUE
NORTHWARD INTO THE NORTHERN GULF BY THU MORNING.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD 131.
MARINE...GALE 132 138 150 155 160 165 170 171 172 175 176 179 180 185.

FIRE WEATHER...NONE.

ASB JAN 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:49 PM AKSTBlizzard WarningAFC16 hr
Jan 14, 11:00 PM AKSTGale WarningAFC36 hr
Jan 14, 11:00 PM AKSTGale WarningAFC48 hr
Jan 14, 11:00 PM AKSTSmall Craft AdvisoryAFC6 hr
Jan 14, 11:00 PM AKSTHeavy Freezing Spray WarningAFC7 days
Jan 15, 4:35 AM AKSTGale WarningAFC30 hr
Jan 15, 8:35 AM AKSTBlizzard WarningAFC31 hr
Jan 15, 11:00 AM AKSTBrisk Wind AdvisoryAFC3 hr
Jan 15, 11:00 AM AKSTGale WarningAFC4 days
Jan 15, 11:00 AM AKSTSmall Craft AdvisoryAFC3 hr
Jan 15, 11:00 AM AKSTSmall Craft AdvisoryAFC36 hr
Jan 15, 11:00 AM AKSTStorm WarningAFC12 hr
Jan 15, 11:00 AM AKSTHeavy Freezing Spray WarningAFC24 hr
Jan 15, 11:00 AM AKSTHeavy Freezing Spray WarningAFC36 hr
Jan 15, 11:04 AM AKSTBlizzard WatchAFC22 hr
Jan 15, 2:00 PM AKSTGale WarningAFC24 hr

Nearby

Blizzard Watches in Alaska, 2007Every blizzard watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.